The Annals of Probability

Brownian motion on some spaces with varying dimension

Zhen-Qing Chen and Shuwen Lou

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In this paper, we introduce and study Brownian motion on a class of state spaces with varying dimension. Starting with a concrete case of such state spaces that models a big square with a flag pole, we construct a Brownian motion on it and study how heat propagates on such a space. We derive sharp two-sided global estimates on its transition density function (also called heat kernel). These two-sided estimates are of Gaussian type, but the measure on the underlying state space does not satisfy volume doubling property. Parabolic Harnack inequality fails for such a process. Nevertheless, we show Hölder regularity holds for its parabolic functions. We also derive the Green function estimates for this process on bounded smooth domains. Brownian motion on some other state spaces with varying dimension are also constructed and studied in this paper.

Article information

Source
Ann. Probab., Volume 47, Number 1 (2019), 213-269.

Dates
Received: May 2016
Revised: October 2017
First available in Project Euclid: 13 December 2018

Permanent link to this document
https://projecteuclid.org/euclid.aop/1544691621

Digital Object Identifier
doi:10.1214/18-AOP1260

Mathematical Reviews number (MathSciNet)
MR3909969

Zentralblatt MATH identifier
07036337

Subjects
Primary: 60J60: Diffusion processes [See also 58J65] 60J35: Transition functions, generators and resolvents [See also 47D03, 47D07]
Secondary: 31C25: Dirichlet spaces 60H30: Applications of stochastic analysis (to PDE, etc.) 60J45: Probabilistic potential theory [See also 31Cxx, 31D05]

Keywords
Space of varying dimension Brownian motion Laplacian transition density function heat kernel estimates Hölder regularity Green function

Citation

Chen, Zhen-Qing; Lou, Shuwen. Brownian motion on some spaces with varying dimension. Ann. Probab. 47 (2019), no. 1, 213--269. doi:10.1214/18-AOP1260. https://projecteuclid.org/euclid.aop/1544691621


Export citation

References

  • [1] Andres, S. and Barlow, M. T. (2015). Energy inequalities for cutoff functions and some applications. J. Reine Angew. Math. 699 183–215.
  • [2] Aronson, D. G. (1968). Non-negative solutions of linear parabolic equations. Ann. Sc. Norm. Super. Pisa (3) 22 607–694.
  • [3] Barlow, M. T. and Bass, R. F. (2004). Stability of parabolic Harnack inequalities. Trans. Amer. Math. Soc. 356 1501–1533.
  • [4] Barlow, M. T., Bass, R. F. and Kumagai, T. (2006). Stability of parabolic Harnack inequalities on metric measure spaces. J. Math. Soc. Japan 58 485–519.
  • [5] Bass, R. F. and Chen, Z.-Q. (2005). One-dimensional stochastic differential equations with singular and degenerate coefficients. Sankhyā 67 19–45.
  • [6] Bass, R. F. and Chen, Z.-Q. (2010). Regularity of harmonic functions for a class of singular stable-like processes. Math. Z. 266 489–503.
  • [7] Biroli, M. and Mosco, U. (1995). A Saint-Venant type principle for Dirichlet forms on discontinuous media. Ann. Mat. Pura Appl. (4) 169 125–181.
  • [8] Carlen, E. A., Kusuoka, S. and Stroock, D. W. (1987). Upper bounds for symmetric Markov transition functions. Ann. Inst. Henri Poincaré Probab. Stat. 23 245–287.
  • [9] Chen, Z.-Q. Topics on recent developments in the theory of Markov processes. Available at http://www.math.washington.edu/~zchen/RIMS_lecture.pdf.
  • [10] Chen, Z.-Q. and Fukushima, M. (2011). Symmetric Markov Processes, Time Change, and Boundary Theory. London Mathematical Society Monographs Series 35. Princeton Univ. Press, Princeton, NJ.
  • [11] Chen, Z.-Q., Fukushima, M. and Rohde, S. (2016). Chordal Komatu–Loewner equation and Brownian motion with darning in multiply connected domains. Trans. Amer. Math. Soc. 368 4065–4114.
  • [12] Cho, S., Kim, P. and Park, H. (2012). Two-sided estimates on Dirichlet heat kernels for time-dependent parabolic operators with singular drifts in $C^{1,\alpha}$-domains. J. Differential Equations 252 1101–1145.
  • [13] Chung, K. L. and Zhao, Z. (1995). Form Brownian Motion to Schrödinger’s Equation. Springer, Berlin.
  • [14] Delmotte, T. (1999). Parabolic Harnack inequality and estimates of Markov chains on graphs. Rev. Mat. Iberoam. 15 181–232.
  • [15] Evans, S. N. and Sowers, R. B. (2003). Pinching and twisting Markov processes. Ann. Probab. 31 486–527.
  • [16] Fukushima, M., Ōshima, Y. and Takeda, M. (2011). Dirichlet Forms and Symmetric Markov Processes, 2nd rev. and ext. ed. de Gruyter, Berlin.
  • [17] Grigor’yan, A. (1994). Heat kernel upper bounds on a complete non-compact manifold. Rev. Mat. Iberoam. 10 395–452.
  • [18] Grigor’yan, A. and Saloff-Coste, L. (2002). Hitting probabilities for Brownian motion on Riemannian manifolds. J. Math. Pures Appl. (9) 81 115–142.
  • [19] Hambly, B. M. and Kumagai, T. (2003). Diffusion processes on fractal fields: Heat kernel estimates and large deviations. Probab. Theory Related Fields 127 305–352.
  • [20] Hansen, W. (2017). Darning and gluing of diffusions. Potential Anal. 46 167–180.
  • [21] Hsu, E. P. (2002). Stochastic Analysis on Manifolds. Graduate Studies in Mathematics 38. Amer. Math. Soc., Providence, RI.
  • [22] Karatzas, I. and Shreve, S. E. (1988). Brownian Motion and Stochastic Calculus. Graduate Texts in Mathematics 113. Springer, New York.
  • [23] Kumagai, T. (2000). Brownian motion penetrating fractals: An application of the trace theorem of Besov spaces. J. Funct. Anal. 170 69–92.
  • [24] Liu, J. S. and Sabatti, C. (1999). Simulated sintering: Markov chain Monte Carlo with spaces of varying dimensions. In Bayesian Statistics, 6 (Alcoceber, 1998) 389–413. Oxford Univ. Press, New York.
  • [25] Mörters, P. and Peres, Y. (2010). Brownian Motion. Cambridge Series in Statistical and Probabilistic Mathematics 30. Cambridge Univ. Press, Cambridge.
  • [26] Revuz, D. and Yor, M. (1991). Continuous Martingales and Brownian Motion. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 293. Springer, Berlin.
  • [27] Saloff-Coste, L. (1992). A note on Poincaré, Sobolev, and Harnack inequalities. Int. Math. Res. Not. 2 27–38.
  • [28] Sturm, K.-T. (1995). Analysis on local Dirichlet spaces. II. Upper Gaussian estimates for the fundamental solutions of parabolic equations. Osaka J. Math. 32 275–312.
  • [29] Sturm, K. T. (1996). Analysis on local Dirichlet spaces. III. The parabolic Harnack inequality. J. Math. Pures Appl. (9) 75 273–297.
  • [30] Uchiyama, K. (2012). Asymptotic estimates of the distribution of Brownian hitting time of a disc. J. Theoret. Probab. 25 450–463. Erratum: J. Theoret. Probab. 25 (2012) 910–911.
  • [31] Xia, C. (2007). Optimal control of switched systems with dimension-varying state spaces. Ph.D dissertation in electrical engineering, Univ. California, Los Angeles.
  • [32] Zhang, Q. S. (1997). Gaussian bounds for the fundamental solutions of $\nabla(A\nabla u)+B\nabla u-u_{t}=0$. Manuscripta Math. 93 381–390.
  • [33] Zhang, Q. S. (2003). The global behavior of heat kernels in exterior domains. J. Funct. Anal. 200 160–176.